Thunderstorm Wind, Graham
- When
- June 18, 12:46 AM CST
- Where
- Graham County, (Hlc)hill City Muni
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.380, -99.830
During the afternoon hours, a complex of thunderstorms developed over northeast Colorado and southwest Nebraska. These storms moved to the southeast producing a brief tornado northwest of McCook, NE.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon hours, a complex of thunderstorms developed over northeast Colorado and southwest Nebraska. These storms moved to the southeast producing a brief tornado northwest of McCook, NE. Dime to tennis ball size hail was reported over eastern Colorado and northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 7:05 PM CST, 5 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 705 PM MDT TUE JUN 17 2008 .DISCUSSION... 229 PM MDT TUE JUN 17 2008 PERSISTENT LONG WAVE UPPER LEVEL RIDGE OVER THE ROCKY MOUNTAINS AND ADJACENT HIGH PLAINS CONTINUES WITH DAILY SHORT WAVE DISTURBANCES ROTATING OVER THE LEE SIDE...SOME STRONGER...SOME WEAKER. FORECAST CHALLENGES CONTINUE TO REVOLVE AROUND PRECIP CHANCES AND TIMING THROUGHOUT MOST OF THE WEEK. THE GLD CWA IS OUTLINED FOR A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EVERY DAY THROUGH AT LEAST FRIDAY. BEST CHANCES LOOK TO BE WITH STRONG SHORT WAVE DISTURBANCES AND INCREASED SEVERE WEATHER POTENTIAL LATE WEDNESDAY THROUGH LATE THURSDAY...THEN AGAIN LATE FRIDAY INTO SATURDAY. RIDGE REMAINS IN PLACE THROUGHOUT THE WEEK...BUILDING SLIGHTLY BY THE END OF THE WEEK AS THE RIDGE AMPLIFIES NORTHWARD. GFS SEEMS TO BE THE MOST AGGRESSIVE MODEL IN PUSHING OUT THE SHORTWAVE DISTURBANCES WHEN COMPARED WITH THE UKMET...NAM...AND ECMWF. SURFACE WINDS REMAIN FROM THE SOUTH AND SOUTHEAST THROUGH WEDNESDAY...THEN TURN FROM THE NORTH AS THE PROGGED PRECIP/MCS PASSES. WINDS INCREASE AGAIN FROM THE SOUTH FROM LATE FRIDAY ON. A SLIGHT COOL DOWN IS EXPECTED THURSDAY...OTHERWISE HIGH TEMPERATURE ARE EXPECTED TO REMAIN AROUND 90 DEGREES...WITH LOWS FROM THE UPPER 50S TO MID 60S. AS WITH THIS AFTERNOON...FORECAST HIGH TEMPERATURES FOR WEDNESDAY MAY NEED TO BE ADJUSTED IF THE EXPECTED LOW LEVEL CLOUDS LINGER INTO THE AFTERNOON HOURS. FOR DAYS 6 THROUGH 7...MODELS SHOW A FLOW PATTERN ROUGHLY SIMILAR TO THE CURRENT UPPER LEVEL FLOW. TROUGHS OVER BOTH THE BC REGION/PACIFIC NORTHWEST AND THE GREAT LAKES/NORTHEASTERN US AND A RIDGE OVER THE ROCKY MOUNTAINS AND CENTRAL US. THE GFS AMPLIFIES THE RIDGE FROM SATURDAY THROUGH MONDAY WHILE THE ECMWF TRIES TO AMPLIFY THE RIDGE ON SATURDAY...BUT SHIFTS IT EAST TOWARD THE GREAT LAKES AND BRINGS IN A MORE ZONAL FLOW ACROSS THE ROCKY MOUNTAINS AND CENTRAL US THROUGH TUESDAY. ALTHOUGH THERE IS ABOVE AVERAGE AGREEMENT ON THE LARGE SCALE FLOW...UNCERTAINTY REGARDING SMALL SCALE DIFFERENCES ASSOCIATED WITH SHORT WAVE DETAILS WARRANT A 50/50 BLEND BETWEEN THE GFS AND ECMWF THROUGH THIS TIME PERIOD. HIGHS IN THE LOWER 90S...LOW IN THE LOWER TO MID 60S. HPC INTRODUCED ISOLATED AREAS OF SLIGHT CHANCE RAIN SHOWERS. BLM && .AVIATION... 705 PM MDT TUE JUN 17 2008 00Z TAFS...THUNDERSTORMS OVER MUCH OF NORTHERN NEBRASKA CONTINUE TO MOVE SOUTH AND MAY IMPACT KMCK(POSSIBLY KGLD)AFTER 06-08Z. THUNDERSTORM ACTIVITY WILL LIKELY RESULT IN TRANSIENT IFR IN LOW CIGS/VISIBILITIES TOWARD SUNRISE WHERE PRECIPITATION OCCURS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN AFTER 20Z ON WEDNESDAY. 26 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 738 PM MDT TUE JUN 17 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181300- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 738 PM MDT TUE JUN 17 2008 /838 PM CDT TUE JUN 17 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS OVER NORTHERN NEBRASKA THIS EVENING WILL CONTINUE MOVING SOUTH IMPACTING THE TRI-STATE AREA AFTER 11 PM MDT (MIDNIGHT CDT). THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE EAST OF THE COLORADO STATE LINE WHERE LARGE HAIL...DAMAGING WINDS AND FLASH FLOODING WILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE BOTH WEDNESDAY AND THURSDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE CENTRAL HIGH PLAINS. GIVEN THE COMBINATION OF MOISTURE AND INSTABILITY...LARGE HAIL AND DAMAGING WINDS WILL ONCE AGAIN BE POSSIBLE. THUNDERSTORM CHANCES WILL CONTINUE FRIDAY AND SATURDAY WITH CLOUD TO GROUND LIGHTNING BEING THE GREATEST THREAT. IF THUNDERSTORMS CONTINUE TO MOVE OVER THE SAME AREAS...FLOODING WOULD ALSO BECOME A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1134 PM MDT TUE JUN 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM TSTM WND GST MCCOOK 40.20N 100.62W
06/17/2008 M59 MPH RED WILLOW NE ASOS
&&
KJAMESThe Grand Island radar (KUEX), 158 km away, was scanning. The volume nearest the first event began at 06:47 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
A measured wind gust of 65 mph was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106501, 106489, 106490, 106492, 106495, 106499.